Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Feels like increase in pulse rate and slight stomach disturbance. History of hyperthyroid. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
My mother is 67 years old. For last two months, she has been having sinking heart feeling. It lasts for about 15-30 minutes with increase in pulse rate and slight stomach disturbance. Body temperature seems to have increased during such times but thermometer shows just about 97.5 degree F.
We have done almost all heart tests, thyroid and complete health check up and have consulted gestroentrologist but no illness is diagnosed. This does not happen daily but once in 2-3 days and always in the evening or at bedtime. She has history of being hyperthyroid but the thyroid level is normal now for last 2-3 years. Please guide me.
Posted Fri, 16 Nov 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

From your description and normal investigations report we should strongly suspect presence of anxiety and panic disorder.
History of thyroid hormone also increases chances of developing anxiety disorder. Anxiety frequently lead to stomach disturbance like student used to get stomach disturbance before exam due to stress.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, heaviness in body, easy fatigability, headache, sleep disturbance, palpitation and dry mouth.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. She may need treatment with psychiatrist to treat her anxiety. It is not clear if she received any treatment in past for anxiety and panic disorder, but believe me people life changes after treatment.

In drug treatment two types of medicine used. For immediate relief benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it.

With above advice following simple measures will also help her:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Feels like increase in pulse rate and slight stomach disturbance. History of hyperthyroid. What to do? 9 hours later
Dear Dr Mittal,

Thanks for your advise.

She has not had any symptoms in the past and has not undergone any treatment for anxiety in the past. Will try this.
Answered by Dr. Ashish Mittal 2 hours later

Wishing her good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor